Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Infinitesimal presentations
of the Torelli groups


Author: Richard Hain
Journal: J. Amer. Math. Soc. 10 (1997), 597-651
MSC (1991): Primary 14G15, 57M99; Secondary 20F99
DOI: https://doi.org/10.1090/S0894-0347-97-00235-X
MathSciNet review: 1431828
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. M. Asada, M. Kaneko: On the automorphism group of some pro-$l$ fundamental groups, in Galois Representations and Arithmetic Algebraic Geometry, editor Y. Ihara, Advanced Studies in Pure Mathematics 12 (1987), 137-159. MR 89h:20053
  • 2. M. Asada, H. Nakamura: On graded quotient modules of mapping class groups of surfaces, Israel J. Math. 90 (1995), 93-113. MR 96j:57015
  • 3. D. Bar-Natan: On the Vassiliev knot invariants, Topology 34 (1995), 423-472. MR 97d:57004
  • 4. G. Baumslag: On generalized free products, Math. Zeit. 78 (1962), 423-438. MR 25:3980
  • 5. J. Birman: Braids, Links, and Mapping Class Groups, Annals of Math. Studies 82, Princeton University Press, Princeton, 1975. MR 54:13894
  • 6. S. Bloch, I. Kriz: Mixed Tate Motives, Ann. of Math. 140 (1994), 557-605. MR 96c:11062
  • 7. A. Borel: Stable real cohomology of arithmetic groups, Ann. Sci. Ecole Norm. Sup. 7 (1974), 235-272. MR 52:8338
  • 8. A. Borel: Stable real cohomology of arithmetic groups II, Manifolds and Groups, Papers in Honor of Yozo Matsushima, Progress in Mathematics 14 , Birkhauser, Boston, 1981, 21-55. MR 83h:22023
  • 9. A. Borel: Private communication, November 1994.
  • 10. J. Carlson, R. Hain: Extensions of variations of mixed Hodge structure, Théorie de Hodge, Luminy, Juin 1987, Astérisque 179-180 (1989), 39-65. MR 91c:14016
  • 11. P. Cartier: Construction combinatoire des invariants de Vassiliev-Kontsevich des noeuds, C. R. Acad. Sci. Paris, t. 316, Série I (1993), 1205-1210. MR 94c:57004
  • 12. K.-T. Chen: Extension of $C^\infty $ function algebra and Malcev completion of $\pi _1$, Adv. in Math. 23 (1977), 181-210.
  • 13. W. Fulton, J. Harris: Representation Theory, GTM 129, Springer-Verlag, 1991. MR 93a:20069
  • 14. R. Hain: The de Rham homotopy theory of complex algebraic varieties I, $K$-Theory 1 (1987), 271-324. MR 88h:14029
  • 15. R. Hain: Algebraic cycles and extensions of variations of mixed Hodge structure, Proc. Symp. Pure Math. 53 (1991), 175-221. MR 92j:14008
  • 16. R. Hain: Letter to Looijenga, June 4, 1991.
  • 17. R. Hain: Completions of mapping class groups and the cycle $C-C^-$, in Mapping Class Groups and Moduli Spaces of Riemann Surfaces, C.-F. Bödigheimer and R. Hain, editors, Contemp. Math. 150 (1993), 75-105. MR 95e:14018
  • 18. R. Hain: Torelli groups and Geometry of Moduli Spaces of Curves, in Current Topics in Complex Algebraic Geometry (C. H. Clemens and J. Kollar, eds.) MSRI publications no. 28, Cambridge University Press, 1995, 97-143. MR 97d:14036
  • 19. R. Hain: The Hodge de Rham Theory of Relative Malcev Completion, preprint, 1995.
  • 20. D. Johnson: An abelian quotient of the mapping class group ${\mathcal I}_g$, Math. Ann. 249 (1980), 225-242. MR 87a:57008
  • 21. D. Johnson: The structure of the Torelli group I: A finite set of generators for ${\mathcal I}$, Ann. of Math. 118 (1983), 423-442. MR 85a:57005
  • 22. D. Johnson: The structure of the Torelli group-III: The abelianization of ${\mathcal I}$, Topology 24 (1985), 127-144. MR 87a:57016
  • 23. D. Johnson: A survey of the Torelli group, Contemp. Math. 20 (1983), 165-179. MR 85d:57009
  • 24. A. Kabanov: The second cohomology of moduli spaces of Riemann surfaces with twisted coefficients, Thesis, Duke University, 1995.
  • 25. A. Kabanov: The second cohomology with symplectic coefficients of the moduli space of smooth projective curves, Compositio Math., to appear.
  • 26. A. Kabanov: Stability of Schur functors, J. Algebra, to appear.
  • 27. C. Kassel: Quantum Groups, GTM 155, Springer-Verlag, 1995. MR 96e:17041
  • 28. T. Kohno: Série de Poincaré-Koszul associée aux groupes de tresses pures, Invent. Math. 82 (1985), 57-75. MR 87e:32015a
  • 29. T. Kohno: Monodromy representations of braid groups and Yang-Baxter equations, Ann. Inst. Fourier, Grenoble, 37 (1987), 139-160. MR 89h:17030
  • 30. T. Kohno, T. Oda: The lower central series of the pure braid group of an algebraic curve, in Galois Representations and Arithmetic Algebraic Geometry, editor: Y. Ihara, Advanced Studies in Pure Mathematics 12 (1987), 201-219. MR 90a:14026
  • 31. M. Kontsevich: Vassiliev's knot invariants, Advances in Soviet Math. 16, part 2 (1995), 137-150. MR 94k:57014
  • 32. J. Labute: On the descending central series of groups with a single defining relation, J. Algebra 14 (1970), 16-23. MR 40:4342
  • 33. A. Malcev: On a class of homogeneous spaces, Izv. Akad. Nauk SSSR Ser. Mat. 13 (1949), 9-32; English translation, Amer. Math.Soc. Transl. 39 (1962). MR 10:507e
  • 34. G. Mess: The Torelli groups for genus 2 and 3 surfaces, Topology 31 (1992), 775-790. MR 93k:57003
  • 35. J. Morgan: The algebraic topology of smooth algebraic varieties, Publ.Math. IHES 48 (1978), 137-204; correction, Publ. Math. IHES 64 (1986), 185. MR 80e:55020
  • 36. S. Morita: On the structure and the homology of the Torelli group, Proc. Japan Acad. 65 (1989), 147-150. MR 90h:57015
  • 37. S. Morita: Casson's invariant for homology 3-spheres and characteristic classes of surface bundles I, Topology 28 (1989), 305-323. MR 90h:57020
  • 38. S. Morita: On the structure of the Torelli group and the Casson invariant, Topology 30 (1991), 603-621. MR 92i:57016
  • 39. S. Morita: The extension of Johnson's homomorphism from the Torelli group to the mapping class group, Invent. Math. 111 (1993), 197-224. MR 93j:57001
  • 40. S. Morita: Abelian quotients of subgroups of the mapping class group of surfaces, Duke Math. Journal 70 (1993), 699-726. MR 94d:57003
  • 41. H. Nakamura, N. Takao, R. Ueno: Some stability properties of Teichmüller modular function fields with pro-$l$ weight structures, Math. Ann. 302 (1995), 197-213. MR 96h:14041
  • 42. K Nomizu: On the cohomology of compact homogeneous spaces of nilpotent Lie groups, Ann. of Math. 59 (1954), 167-189. MR 16:219e
  • 43. T. Oda: A lower bound for the weight graded quotients associated with the relative weight filtration on the Teichmüller group, preprint, 1992.
  • 44. D. Passman: The Algebraic Structure of Group Rings, John Wiley and Sons, New York, 1977. MR 81d:16001
  • 45. M. Pikaart: An orbifold partition of $\overline {M}^n_g$, in The moduli space of curves, R. Dijkgraaf, C. Faber, G. van der Geer, editors, Birkhauser, 1995, 467-482. MR 96m:17002
  • 46. C. Reutenauer: Free Lie Algebras, Oxford University Press, 1993. MR 94j:17002
  • 47. M. Saito: Mixed Hodge modules and admissible variations, C. R. Acad.Sci. Paris, t. 309 (1989), Série I, 351-356. MR 91i:32029
  • 48. J.-P. Serre: Lie Algebras and Lie Groups, Benjamin, New York, 1965. MR 36:1582
  • 49. D. Sullivan: On the intersection ring of compact 3-manifolds, Topology 14 (1975), 275-277. MR 52:4296
  • 50. D. Sullivan: Infinitesimal computations in topology, Publ. Math. IHES 47 (1977), 269-331. MR 58:31119
  • 51. S. Zucker: Hodge theory with degenerating coefficients: $L_2$ cohomology in the Poincaré metric, Ann. of Math. 109 (1979), 415-476. MR 81a:14002

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14G15, 57M99, 20F99

Retrieve articles in all journals with MSC (1991): 14G15, 57M99, 20F99


Additional Information

Richard Hain
Affiliation: Department of Mathematics, Duke University, Durham, North Carolina 27708-0320
Email: hain@math.duke.edu

DOI: https://doi.org/10.1090/S0894-0347-97-00235-X
Keywords: Mapping class groups, moduli spaces of curves, Malcev completion, Hodge theory
Received by editor(s): June 1, 1996
Received by editor(s) in revised form: February 3, 1997
Additional Notes: This work was supported in part by grants from the National Science Foundation.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society